Alert archive / Illinois / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 107, NWS St. Louis, MO

June 15, 2013Brown County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 15, 2013, 6:38 PM CDT for Brown County, Illinois. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2013, 6:38 PM CDT (23:38 UTC)
Expired
Jun 15, 2013, 7:30 PM CDT
In force
52 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

County Brown County, IL

The radar

The Lincoln radar (KILX), 112 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 6:46 PM CDTHAIL 0.88Mount Sterling, ILWEST SIDE OF MOUNT STERLING
Jun 15, 6:50 PM CDTHAIL 0.88Mount Sterling, IL24 HR RAIN TOTAL OF 1.35 INCHES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

041 
WUUS53 KLSX 152338
SVRLSX
ILC009-160030-
/O.NEW.KLSX.SV.W.0107.130615T2338Z-130616T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
638 PM CDT SAT JUN 15 2013

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 730 PM CDT

* AT 635 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BUCKHORN...
  AND MOVING EAST AT 10 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL AND 70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT STERLING...VERSAILLES...COOPERTOWN...RIPLEY AND LA GRANGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4009 9067 4005 9067 4003 9065 4003 9060
      3999 9060 3999 9052 3997 9050 3995 9053
      3992 9053 3987 9058 3984 9057 3984 9092
      4009 9091
TIME...MOT...LOC 2338Z 270DEG 9KT 3997 9081

HAIL...1.25IN
WIND...70MPH

$$

BYRD
2 follow-up statements
081 
WWUS53 KLSX 160001
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
701 PM CDT SAT JUN 15 2013

ILC009-160030-
/O.CON.KLSX.SV.W.0107.000000T0000Z-130616T0030Z/
BROWN IL-
701 PM CDT SAT JUN 15 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BROWN COUNTY
UNTIL 730 PM CDT...

AT 657 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MOUNT
STERLING...AND MOVING EAST AT 10 MPH.

HAZARD...HALF DOLLAR SIZE HAIL AND 70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
VERSAILLES...RIPLEY...COOPERTOWN AND LA GRANGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4009 9067 4005 9067 4003 9065 4003 9060
      3999 9060 3999 9052 3997 9050 3995 9053
      3992 9053 3987 9058 3984 9057 3984 9092
      4009 9091
TIME...MOT...LOC 0001Z 270DEG 9KT 3997 9072

HAIL...1.25IN
WIND...70MPH

$$

BYRD
855 
WWUS53 KLSX 160029
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
729 PM CDT SAT JUN 15 2013

ILC009-160039-
/O.EXP.KLSX.SV.W.0107.000000T0000Z-130616T0030Z/
BROWN IL-
729 PM CDT SAT JUN 15 2013

...THE SEVERE THUNDERSTORM WARNING FOR BROWN COUNTY WILL EXPIRE AT
730 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4009 9067 4005 9067 4003 9065 4003 9060
      3999 9060 3999 9052 3997 9050 3995 9053
      3992 9053 3987 9058 3984 9057 3984 9092
      4009 9091
TIME...MOT...LOC 0029Z 270DEG 9KT 3997 9063

$$

BYRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:19 PM CDT, 19 minutes earlier.

Area forecast discussion, Jun 15, 6:19 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
619 PM CDT SAT JUN 15 2013

.SHORT TERM...(THROUGH TONIGHT)
ISSUED AT 150 PM CDT SAT JUN 15 2013

FOCUS TONIGHT WILL ONCE AGAIN BE POPS.

A LOT OF UNCERTAINTY REMAINS WITH HOW TSRA WILL EVOLVE THIS
AFTERNOON AND INTO TONIGHT. MUCH OF THE PLAINS REGION AND MIDWEST
ARE SCATTERED WITH NUMEROUS SFC BOUNDARIES...S/W...MCV/S OR UPPER
LOW CENTERS...NOT TO MENTION THE ONGOING CONVECTION. THE LATEST MDL
GUIDANCE ONLY SEEMS TO COMPLICATE THE ISSUE WITH A VARIETY OF SOLNS
AND NONE SEEM TO HANDLE THE CURRENT CONDITIONS VERY WELL.

THAT SAID...BELIEVE TSRA WILL CONTINUE TO DEVELOP SOMEWHERE IN THE
WRN MO/ERN KS VCTY AND MOVE NEWD LATE THIS AFTERNOON AND INTO THE
EVENING. BELIEVE MAIN FOCUS FOR TSRA WILL BE LATE THIS EVENING AND
OVERNIGHT AS THE CDFNT PUSHES EWD INTO THE REGION...SUPPORTED BY ONE
S/W OVER ERN NEB AND ANOTHER CURRENTLY OVER OK THAT FINALLY BREAKS
DOWN THE UPPER RIDGE. MDLS PROG K INDEX VALUES OF 40C OR HIGHER
OVERNIGHT ACROSS MUCH OF THE AREA. WITH A E-W ORIENTED SFC BOUNDARY
AND A SWLY TO WLY LLJ...TRAINING CELLS CAPABLE OF PRODUCING VERY
HEAVY PRECIP MAY BE POSSIBLE. GIVEN UNCERTAINTY IN STORM EVOLUTION
THIS AFTERNOON AND EVENING...DO NOT PLAN TO ISSUE A FLASH FLOOD
WATCH ATTM...BUT ONE MAY BE NEEDED IF THE ABOVE SOLN MATERIALIZES.
REGARDING SVR THREAT WITH THESE TSRA...GIVEN THE LARGE CAPE PROGD BY
MDLS AND DEEP SHEAR...ANY TSRA THAT DEVELOPS ACROSS THE AREA HAS THE
POTENTIAL OF BECOMING SVR. BELIEVE MAIN THREAT WILL BE DAMAGING
WINDS BASED ON PROGD LINEAR HODOGRAPHS. HOWEVER...ANY CELLS THAT CAN
REMAIN DISCRETE AND FORM ON/NEAR A SFC BOUNDARY...SHEAR PROFILE MAY
BE AUGMENTED ENUF TO SUPPORT SUPERCELL STRUCTURES.

AS FOR TEMPS...USED A BLEND OF MOS GUIDANCE WITH SOLNS IN CLOSE
AGREEMENT.

TILLY

.LONG TERM...(SUNDAY THROUGH NEXT SATURDAY)
ISSUED AT 256 PM CDT SAT JUN 15 2013

(SUNDAY THROUGH TUESDAY)

FOCUS ON POPS CONTINUES WITH PRECIP CHANCES FOR MUCH OF THE CWA
THRU MON.

UNFORTUNATELY...POP FORECAST FOR SUN INTO MON IS VERY CONDITIONAL
ON HOW TSRA EVOLVE OVERNIGHT TONIGHT. BELIEVE THE CDFNT WILL BE
ACROSS THE MIDDLE OF THE CWA AROUND 12Z SUN WITH ONGOING TSRA
ALONG AND ON EITHER SIDE OF THE FNT. THIS FNT SHUD CONTINUE TO
SINK SWD WITH TSRA DISSIPATING DURING THE MORNING. HAVE KEPT
FAIRLY HIGH POPS ACROSS THE SRN THIRD OF THE CWA AS THE FNT SHUD
SLOW AND/OR BECOME STATIONARY ALLOWING FOR REDEVELOPMENT DURING
THE AFTERNOON. ONE QUESTION IN THIS SOLN IS THE AREA WILL BE IN
THE WAKE OF THE UPPER LEVEL S/W AS IT MOVES EWD INTO THE OHIO
VALLEY.

MDLS SUGGEST A YOUNG MCV DEVELOPING ACROSS THE PLAINS SUN...WITH
IT FOLLOWING THE FNT SEWD REACHING THE CWA LATE SUN NIGHT INTO MON
MORNING. THIS MCV SHUD HELP SPAWN TSRA ON MON AND BE E OF THE AREA
BY MON NIGHT WITH A FAIRLY STRONG SFC RIDGE BUILDING INTO THE
AREA.

WITH NW FLOW ALOFT AND A SFC RIDGE SETTLING INTO THE REGION ON
MON NIGHT...HAVE IN GENERAL TRENDED TWD THE COOLER GUIDANCE.

(WEDNESDAY THROUGH SATURDAY)

MDLS ARE IN GENERALLY GOOD AGREEMENT THRU THE EXTD WITH AN UPPER
RIDGE GRADUALLY BUILDING INTO THE REGION BY FRI. CAN NOT RULE OUT
CHANCE OF TSRA LATE THURS AND THURS NIGHT AS THE WRMFNT LIFTS NWD
THRU THE REGION. OTHERWISE...EXPECT DRY CONDITIONS. HAVE CONTINUED
COOL TREND UNTIL FRI AS RIDGE BUILDS INTO THE AREA. LATEST MDLS
ARE A LITTLE FASTER WITH THIS THAN YESTERDAY. IF THIS TREND
CONTINUES...TEMPS FOR THURS WILL NEED TO BE RAISED.

TILLY

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 615 PM CDT SAT JUN 15 2013

LARGE AREA OF RAIN WITH EMBEDDED THUNDER WILL AFFECT ALL TAF SITES
THIS EVENING. MVFR AND POSSIBLE SOME IFR CONDITIONS ARE EXPECTED
IN HEAVIER DOWNPOURS. MODELS SLOWLY SINK THE FRONT SOUTHWARD
TONIGHT...WHICH COULD KEEP SHOWERS AND STORMS AROUND ALL
NIGHT...ESPECIALLY ALONG THE I-70 CORRIDOR.

SPECIFICS FOR KSTL...
RAIN AND AT LEAST VCTS WILL AFFECT THE TERMINAL THIS EVENING...AND
PROBABLY ALL NIGHT AS A COLD FRONT SLOWLY SINKS SOUTH AND THE LOW
LEVEL JET INCREASES. MVFR CONDITIONS MAY BECOME PREDOMINANT IF
STEADY RAIN MOVES OVERHEAD.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 15, 4:16 PM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
416 PM CDT SAT JUN 15 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
416 PM CDT SAT JUN 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP AND CONTINUE THROUGH TONIGHT
ACROSS MUCH OF THE AREA. SOME OF THE THUNDERSTORMS THIS EVENING MAY
BECOME SEVERE AND BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND TORNADOES ACROSS PORTIONS OF CENTRAL AND NORTHEAST
MISSOURI...AS WELL AS WEST CENTRAL ILLINOIS. LOCALLY HEAVY
RAINFALL IS LIKELY WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH MONDAY. STRONG
STORMS ARE POSSIBLE ON SUNDAY AND MONDAY.

THUNDERSTORMS ARE ALSO POSSIBLE ON THURSDAY AND THURSDAY NIGHT...
MAINLY NORTH AND WEST OF SAINT LOUIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...HEAVY
RAINFALL OR FLOODING TO THE NATIONAL WEATHER SERVICE..

TILLY

In the hours before

Special weather statement, Jun 15, 4:51 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
451 PM CDT SAT JUN 15 2013

MOZ041-047-152230-
BOONE MO-MONITEAU MO-
451 PM CDT SAT JUN 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONITEAU AND
SOUTHERN BOONE COUNTIES UNTIL 530 PM CDT...

AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JAMESTOWN...OR 10 MILES NORTHEAST OF
CALIFORNIA...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COLUMBIA...
  EASLEY...
  MIDWAY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BYRD
Local storm report, Jun 15, 6:23 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
623 PM CDT SAT JUN 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             7 WNW MOUNT STERLING    40.02N  90.89W
06/15/2013  E0.25 INCH       BROWN              IL   TRAINED SPOTTER

0620 PM     TSTM WND GST     7 WNW MOUNT STERLING    40.02N  90.89W
06/15/2013  E40 MPH          BROWN              IL   TRAINED SPOTTER

&&

JPK

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 6:03 PM CDTSevere Thunderstorm WarningLSXAdams, Brown42 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.